Doctors in Pennsylvania documented a case of vaccine-induced thrombotic thrombocytopenia after the second dose of Moderna, complicating theories that prior clotting cases were solely caused by adenovirus-based vaccines.
Doctors in Pennsylvania reported a case of a U.S. patient who developed blood clots after receiving the Moderna COVID vaccine.
In a case report, published in the Annals of Internal Medicine June 29, healthcare professionals at the Allegheny Health Network in Pittsburgh said a 65-year-old man arrived at the hospital with a serious form of blood clotting known as thrombosis with thrombocytopenia (TTS) just 10 days after receiving his second dose of the Moderna vaccine.
Two days later, the unnamed patient died, with doctors concluding his symptoms were consistent with vaccine-induced clotting, also known as VITT.
The man’s treatment providers did not recognize VITT earlier, so the man did not receive the specialized treatment given to people who suffer from VITT, but instead was treated with heparin.
“Had we suspected VITT or TTS earlier, we would have treated the patient differently,” the doctors wrote. Although the man suffered from chronic hypertension and high cholesterol levels, doctors were unable to identify other causes of the clotting, including SARS-CoV-2 infection, other infections, immune thrombocytopenia or thrombotic thrombocytopenic purpura.
Read More: Man Dies After Second Moderna Dose Following Rare Blood Clotting Disorder Linked to the Vaccine, Doctors Say